Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS San Diego, CA

January 9, 2005Orange County, Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jan 9, 2005, 2:50 PM PST for Orange County, Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2005, 2:50 PM PST (22:50 UTC)
Expired
Jan 9, 2005, 5:45 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 39 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 092257
FFWSGX
CAC059-065-071-100145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 PM PST SUN JAN 9 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...RUBIDOUX...RIVERSIDE...PERRIS...
  NORCO...MORENO VALLEY...LAKE ELSINORE...HEMET...CORONA...BANNING
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...FOREST FALLS...YUCAIPA...SAN
  BERNARDINO...RIALTO...REDLANDS...RANCHO CUCAMONGA...ONTARIO...
  HIGHLAND...HESPERIA...FONTANA...COLTON
  ORANGE COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...YORBA LINDA...TUSTIN FOOTHILLS...
  TUSTIN...STANTON...SANTA ANA...ORANGE...MISSION VIEJO...LAGUNA
  HILLS...IRVINE...GARDEN GROVE...EL TORO...ANAHEIM

* UNTIL 545 PM PST

* AT 254 PM PST...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE 
MOVING EAST OVER MUCH OF SOUTHERN CALIFORNIA.  MOVEMENT WAS 
NORTHEAST AT ABOUT 20 MPH. FLOODING AND MUDSLIDES ARE 
EXPECTED...ESPECIALLY IN RECENT BURN AREAS.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. 



LAT...LON 3397 11764 3378 11803 3357 11774 3348 11652
      3381 11672 3420 11659 3437 11678 3459 11764

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 2:30 PM PST, 20 minutes earlier.

Area forecast discussion, Jan 9, 2:30 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SUN JAN 9 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS...THROUGH
TUESDAY. A COLD FRONT WILL BRING LOWERING SNOW LEVELS TUESDAY
MORNING ALONG WITH STRONG GUSTY WINDS IN THE MOUNTAINS AND HIGH
DESERTS. FAIR AND WARMER WEATHER DURING THE SECOND HALF OF THE WEEK
AS HIGH PRESSURE DEVELOPS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...SHOWERS CONTINUED TO MOVE ACROSS TODAY...HEAVY AT
TIMES...ESPECIALLY IN THE NW PART OF THE AREA. THE 12Z NKX SOUNDING
WAS MET AND MODERATELY UNSTABLE. WEAK ONSHORE GRADIENTS.

MOIST SOUTHWEST FLOW CONTINUES INTO SW CA. WEAK SHORTWAVES WILL
CONTINUE TO PROVIDE SOME ENHANCEMENT TO THE PRECIPITATION AT TIMES
THROUGH TONIGHT WITH THE HEAVIEST AND MOST WIDESPREAD AMOUNTS
REMAINING IN THE NORTHWEST HALF OF THE FORECAST AREA.
HOWEVER...GIVEN THE RECENT HEAVY RAINFALL AND SATURATED
CONDITIONS...MODERATE RAINFALL COULD BE SUFFICIENT TO BRING
ADDITIONAL FLOODING. THE UPPER LOW CENTERED TO THE N WILL FINALLY
KICK INLAND TUESDAY. THIS WILL BRING MORE WIDESPREAD HEAVY PRECIP
AND LOWER SNOW LEVELS. COULD GET ADDITIONAL RAINFALL TOTALS 1 TO 3
INCHES WEST OF THE MOUNTAINS AND NEAR 6 INCHES ON THE W FACING
MOUNTAIN SLOPES...WITH GENERALLY LARGER AMOUNTS N AND LESS TO THE S.
THERE WILL ALSO BE STRONGER GUSTY WINDS IN THE HIGHER MOUNTAINS AND
UPPER DESERTS. CURRENT WARNINGS... WATCHES...ADVISORIES AND
STATEMENTS LOOK OK. DRIER N FLOW WILL DEVELOP WED. BUILDING HI ALOFT
AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH A WARMER DAY
THU.

.LONG TERM...HI ALOFT NEAR THE W COAST AND WEAK OFFSHORE FLOW
CONTINUES. A WEAK UPPER LOW UNDERCUTS THE HI TOWARD EARLY NEXT WEEK
WHICH SHOULD BRING MORE HI CLOUDS AND A LITTLE COOLER DAYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

WINTER WEATHER ADVISORY FOR THE SAN DIEGO COUNTY MOUNTAINS 9 AM
TUESDAY UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

WIND ADVISORY IN THE APPLE AND LUCERNE VALLEYS AND IN THE HIGHER
MOUNTAIN BELOW THE SNOW LEVEL UNTIL 6 PM TUESDAY...SEE LAXNPWSGX.

FLOOD WARNING FOR THE SAN DIEGO INTO TONIGHT AND SAN LUIS REY RIVERS
INTO TUESDAY...SEE LAXFLWSGX.

FLASH FLOOD WATCH THROUGH TUESDAY FOR ALL AREAS...SEE LAXFFASGX.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

ATKIN
Hazardous weather outlook, Jan 9, 10:00 AM PST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1000 AM PST SUN JAN 9 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-101400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1000 AM PST SUN JAN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST
RAIN WILL BE TODAY AND TONIGHT. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF
COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER
DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING...

.DAY ONE... TONIGHT.

WINTER STORM WARNING THROUGH 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

FLOOD WARNING FOR THE SAN DIEGO RIVER...SEE LAXFLWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

FROM SUNDAY THROUGH TUESDAY....

WINTER STORM WARNING THROUGH 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

FROM WEDNESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 5:47 PM PSTFlash Flood WarningSGXSan Bernardino6 hr
Jan 8, 11:45 PM PSTFlash Flood WarningSGXSan Bernardino6 hr
Jan 9, 6:00 AM PSTFlash Flood WarningSGXSan Bernardino6 hr
Jan 9, 10:02 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego6 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.